The Annals of Probability

Uniqueness and universality of the Brownian map

Jean-François Le Gall

Full-text: Open access

Abstract

We consider a random planar map $M_{n}$ which is uniformly distributed over the class of all rooted $q$-angulations with $n$ faces. We let $\mathbf{m}_{n}$ be the vertex set of $M_{n}$, which is equipped with the graph distance $d_{\mathrm{gr}}$. Both when $q\geq4$ is an even integer and when $q=3$, there exists a positive constant $c_{q}$ such that the rescaled metric spaces $(\mathbf{m}_{n},c_{q}n^{-1/4}d_{\mathrm{gr}})$ converge in distribution in the Gromov–Hausdorff sense, toward a universal limit called the Brownian map. The particular case of triangulations solves a question of Schramm.

Article information

Source
Ann. Probab., Volume 41, Number 4 (2013), 2880-2960.

Dates
First available in Project Euclid: 3 July 2013

Permanent link to this document
https://projecteuclid.org/euclid.aop/1372859769

Digital Object Identifier
doi:10.1214/12-AOP792

Mathematical Reviews number (MathSciNet)
MR3112934

Zentralblatt MATH identifier
1282.60014

Subjects
Primary: 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65] 60F17: Functional limit theorems; invariance principles
Secondary: 05C80: Random graphs [See also 60B20]

Keywords
Brownian map planar map graph distance triangulation scaling limit Gromov–Hausdorff convergence geodesic

Citation

Le Gall, Jean-François. Uniqueness and universality of the Brownian map. Ann. Probab. 41 (2013), no. 4, 2880--2960. doi:10.1214/12-AOP792. https://projecteuclid.org/euclid.aop/1372859769


Export citation

References

  • [1] Aldous, D. (1991). The continuum random tree. I. Ann. Probab. 19 1–28.
  • [2] Aldous, D. (1993). The continuum random tree. III. Ann. Probab. 21 248–289.
  • [3] Ambjørn, J., Durhuus, B. and Jonsson, T. (1997). Quantum Geometry: A Statistical Field Theory Approach. Cambridge Univ. Press, Cambridge.
  • [4] Bouttier, J., Di Francesco, P. and Guitter, E. (2004). Planar maps as labeled mobiles. Electron. J. Combin. 11 Research Paper 69, 27.
  • [5] Bouttier, J. and Guitter, E. (2008). The three-point function of planar quadrangulations. J. Stat. Mech. Theory Exp. 7 P07020, 39.
  • [6] Burago, D., Burago, Y. and Ivanov, S. (2001). A Course in Metric Geometry. Graduate Studies in Mathematics 33. Amer. Math. Soc., Providence, RI.
  • [7] Chassaing, P. and Schaeffer, G. (2004). Random planar lattices and integrated superBrownian excursion. Probab. Theory Related Fields 128 161–212.
  • [8] Curien, N., Le Gall, J. F. and Miermont, G. (2013). The Brownian cactus I. Scaling limits of discrete cactuses. Ann. Inst. Henri Poincaré Probab. Stat. 49 340–373.
  • [9] Delmas, J.-F. (2003). Computation of moments for the length of the one dimensional ISE support. Electron. J. Probab. 8 15 pp. (electronic).
  • [10] Duplantier, B. and Sheffield, S. (2011). Liouville quantum gravity and KPZ. Invent. Math. 185 333–393.
  • [11] Duquesne, T. and Le Gall, J.-F. (2002). Random trees, Lévy processes and spatial branching processes. Astérisque 281 vi+147.
  • [12] Lando, S. K. and Zvonkin, A. K. (2004). Graphs on Surfaces and Their Applications. Encyclopaedia of Mathematical Sciences 141. Springer, Berlin.
  • [13] Le Gall, J.-F. (1999). Spatial Branching Processes, Random Snakes and Partial Differential Equations. Birkhäuser, Basel.
  • [14] Le Gall, J.-F. (2005). Random trees and applications. Probab. Surv. 2 245–311.
  • [15] Le Gall, J.-F. (2007). The topological structure of scaling limits of large planar maps. Invent. Math. 169 621–670.
  • [16] Le Gall, J.-F. (2010). Geodesics in large planar maps and in the Brownian map. Acta Math. 205 287–360.
  • [17] Le Gall, J. F. and Miermont, G. (2012) Scaling limits of random trees and planar maps. In Probability and Statistical Physics in Two and More Dimensions. Clay Mathematics Proceedings 15 155–211. CMI/AMS.
  • [18] Le Gall, J.-F. and Paulin, F. (2008). Scaling limits of bipartite planar maps are homeomorphic to the 2-sphere. Geom. Funct. Anal. 18 893–918.
  • [19] Le Gall, J.-F. and Weill, M. (2006). Conditioned Brownian trees. Ann. Inst. Henri Poincaré Probab. Stat. 42 455–489.
  • [20] Marckert, J.-F. and Miermont, G. (2007). Invariance principles for random bipartite planar maps. Ann. Probab. 35 1642–1705.
  • [21] Marckert, J.-F. and Mokkadem, A. (2006). Limit of normalized quadrangulations: The Brownian map. Ann. Probab. 34 2144–2202.
  • [22] Miermont, G. (2013). The Brownian map is the scaling limit of uniform random plane quadrangulations. Acta Math. To appear.
  • [23] Miermont, G. (2006). An invariance principle for random planar maps. In Fourth Colloquium on Mathematics and Computer Science Algorithms, Trees, Combinatorics and Probabilities. 39–57. Assoc. Discrete Math. Theor. Comput. Sci., Nancy.
  • [24] Miermont, G. (2008). Invariance principles for spatial multitype Galton–Watson trees. Ann. Inst. Henri Poincaré Probab. Stat. 44 1128–1161.
  • [25] Revuz, D. and Yor, M. (1991). Continuous Martingales and Brownian Motion. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 293. Springer, Berlin.
  • [26] Schramm, O. (2007). Conformally invariant scaling limits: An overview and a collection of problems. In International Congress of Mathematicians, Vol. I 513–543. Eur. Math. Soc., Zürich.
  • [27] Sheffield, S. (2011). Conformal weldings of random surfaces: SLE and the quantum gravity zipper. Preprint. Available at arXiv:1012.4797.
  • [28] Tutte, W. T. (1963). A census of planar maps. Canad. J. Math. 15 249–271.
  • [29] Williams, D. (1974). Path decomposition and continuity of local time for one-dimensional diffusions. I. Proc. Lond. Math. Soc. (3) 28 738–768.